Alert archive / Iowa / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 180, NWS Sioux Falls, SD

July 18, 1998Lyon County, Osceola County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 18, 1998, 10:07 PM CDT for Lyon County, Osceola County, Iowa. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 1998, 10:07 PM CDT (03:07 UTC)
Expired
Jul 18, 1998, 10:40 PM CDT
In force
33 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

Counties Lyon County, IA, Osceola County, IA

The radar

The Sioux Falls radar (KFSD), 69 km from the middle of the area, began a volume at 03:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 8:45 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.1 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 1998-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3946 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 1998-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3946 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1628 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.3
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFSD 190307
SVRFSD
IAC119-143-190340-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1007 PM CDT SAT JUL 18 1998

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LYON COUNTY IN NORTHWESTERN IOWA
  OSCEOLA COUNTY IN NORTHWESTERN IOWA

* UNTIL 1040 PM CDT

* AT 1004 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A LINE OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS
  FROM NEAR LITTLE ROCK TO JUST SOUTHEAST OF GEORGE...15 MILES
  SOUTHWEST OF SIBLEY...THEN ON SOUTHWARD INTO SIOUX COUNTY
  MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ASHTON                   AROUND 1010 PM CDT
  SIBLEY                   AROUND 1010 PM CDT
  CLOVERDALE               AROUND 1015 PM CDT
  ALLENDORF                AROUND 1020 PM CDT
  MELVIN                   AROUND 1020 PM CDT
  OCHEYEDAN                AROUND 1025 PM CDT
  MAY CITY                 AROUND 1030 PM CDT

A TORNADO WATCH IS ALSO IN EFFECT.  SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WINDS AND LARGE HAIL OCCUR WITH SEVERE
THUNDERSTORMS.  STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

CHAPMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 8:15 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 18, 8:15 PM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
815 PM CDT SAT JUL 18 1998

ONGOING SEVERE WEATHER IN PARTS OF THE CWA.  HAVE UPDATED EARLIER ZONlES
TO INCREASE THE LIKELIHOOD OF THUNDERSTORMS IN THE CWA...BUT LEFT OUT
THE EXTREME SOUTHERN IA COUNTIES INCLUDING SIOUX CITY FOR NOW.

.FSD...NONE
UMLAND

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 9:31 PM CDTSevere Thunderstorm WarningFSDLyon34 min
Jul 18, 9:45 PM CDTSevere Thunderstorm WarningFSDSioux45 min
Jul 18, 10:23 PM CDTSevere Thunderstorm WarningFSDO'Brien32 min
Jul 18, 10:41 PM CDTSevere Thunderstorm WarningFSDClay, Dickinson29 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.